Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Blacksburg, VA

July 18, 2003Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2003, 8:39 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 8:39 PM EDT (00:39 UTC)
Expired
Jul 18, 2003, 9:15 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 154 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS51 KRNK 190039
SVRRNK
VAC011-029-190115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 915 PM EDT.

* AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF BENT CREEK...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE
  BENT CREEK...
  MOUNT RUSH...
  BUCKINGHAM...

THE SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3745 7837 3742 7888 3745 7904 3754 7886
          3763 7876 3769 7832 3757 7831

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:04 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 4:04 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
404 PM EDT FRI JUL 18 2003

A FEW ISOLATED THUNDERSTORMS KICKING OFF THIS AFTN TO OUR SOUTH AND
NORTH.  THESE STORMS WILL SPREAD IN AREAL COVERAGE LATE THIS AFTN
AND THRU THE OVERNIGHT HOURS AS A COLD FRONT MOVES SOUTH OUT OF THE
OHIO RIVER VALLEY.  THE 850 FRONT WILL LINGER BACK INTO THE OHIO
RIVER VALLEY TONIGHT...THEN MOVE THRU THE REGION MR.  RAIN WITH
THIS FRONT TONIGHT WILL NOT BE HEAVY AND HAVE REDUCED POPS TO CHC
WITH HIGH CHC ALONG THE VA/NC BORDER.  SAT...850 FRONT TO MOVE
THRU THE REGION DURING THE DAY WITH AGAIN THE BEST CHC FOR PCPN WILL
BE ALONG THE VA/NC BORDER.  PCPN WILL TAPER OFF FROM SE WV IN THE
MORNING TO EARLY SAT EVENING IN SE CWA.  CLEARING SKIES WITH DRIER
AIR TO FOLLOW SAT NIGHT THRU SUNDAY NIGHT.

WITH WINDS OUT OF THE SW...MOISTURE WILL INCREASE THRU THE OVERNIGHT
HOURS AND INTO MR MORNING.  TEMPS WILL BE IN THE 60S.  SAT...COOLER
DRIER AIR WILL FILTER IN WITH BELOW NORMAL TEMPS.  SAT NIGHT THRU
SUNDAY NIGHT...NICE BREAK FROM THE HEAT OF SUMMER WITH MILDER TEMPS.

EXTENDED...
MONDAY...A WARM FRONT TO MOVE THRU THE REGION BRING AN INCREASE IN
MOISTURE WITH A CHC FOR AFTN AND EVENING THUNDERSTORMS.  THEN ON
TUE...ANOTHER COLD FRONT WILL MOVE THRU THE AREA.  TIMING PLACE THE
FRONT JUST TO THE WEST OF SE WV MON AT 12Z.  06Z GFS SLOWING FRONTAL
SPEED DOWN A FEW HOURS COMPARED TO 00Z.  LIKING THIS TREND AND HELD
OFF BETTER POPS UNTIL TUE AFTN.  FRONT MOVES THRU THE REGION TUE
NIGHT.  06Z GFS LINGERS FRONT ALONG EASTERN EDGE OF CWA WITH A
RIDING WAVE TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION
WEDNESDAY AFTN AND WED NIGHT...THEN THU DAYTIME...UPPER LEVEL S/WV
TO BRING PCPN THRU THE REGION.  00Z GFS MOVES FRONT FARTHER ALONG
THE EAST COAST...DRYING THE REGION WED NIGHT AND THU.  AGAIN LIKING
THE 06Z RUN AND WILL KEEP PCPN IN THE FORECAST TUE-THU...DRY
THU NIGHT ON WITH BELOW NORMAL TEMPS.

ROA   67  84  64  86 /  40  20  10  10
LYH   67  85  62  86 /  40  20  10  10
DAN   68  86  66  87 /  50  40  30  10
BLF   61  76  59  79 /  40  20  10  10
LWB   60  75  56  79 /  40  20  10  10
BCB   62  80  58  81 /  40  20  10  10
TNB   63  78  58  79 /  40  40  30  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Jul 18, 5:57 AM EDT, 14 hours 42 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY NORTH AND WEST OF A LINE EXTENDING FROM BROOKNEAL IN
CHARLOTTE COUNTY VIRGINIA...THROUGH MARTINSVILLE IN HENRY COUNTY
VIRGINIA...TO BOONE IN WATAUGA COUNTY NORTH CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE
OF A COLD FRONT WHICH WILL SWEEP SOUTHEAST THROUGH SOUTHEAST WEST
VIRGINIA LATE TODAY...AND THROUGH SOUTHWEST AND SOUTH CENTRAL
VIRGINIA AND NORTHWEST NORTH CAROLINA TONIGHT.  OTHER SCATTERED
STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF AN
OLD AND NEARLY STATIONARY FRONTAL BOUNDARY ALONG THE VIRGINIA AND
NORTH CAROLINA BORDER.

SOME OF THE STORMS MAY BECOME SEVERE AFTER 300 PM EDT AND BE
ACCOMPANIED BY DIME OR LARGER SIZED HAIL AND WIND GUSTS EXCEEDING 60
MPH.  ALTHOUGH THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH
BY MID EVENING AS SURFACE TEMPERATURES BEGIN TO COOL...ANY
THUNDERSTORMS PERSISTING INTO THE OVERNIGHT HOURS...ESPECIALLY EAST
OF THE BLUE RIDGE...MAY BE ACCOMPANIED BY VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.

WERT

In the hours before

Special weather statement, Jul 18, 4:58 PM EDT, 3 hours 41 minutes before
NCZ003-019-VAZ016-032-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457PM EDT FRI JUL 18 2003

...STRONG STORMS WITH DEADLY LIGHTNING HAVE DEVELOPED..

AT 4:57 PM RADAR SHOWED AN AREA OF THUNDERSTORMS WITH FREQUENT
DEADLY LIGHTING. EXPECT RAINFALL RATES OF UP TO AN INCH AN HOUR
WITH THESE STORMS...ALONG WITH WIND GUSTS TO AROUND 40 MILES AN
HOUR. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH 6:00 PM.

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:30 PM EDTSevere Thunderstorm WarningRNKAmherst15 min
Jul 18, 9:14 PM EDTSevere Thunderstorm WarningRNKBuckingham31 min
Jul 19, 1:41 PM EDTSevere Thunderstorm WarningRNKPatrick34 min
Jul 19, 3:30 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
Jul 19, 5:12 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt48 min
Jul 19, 5:41 PM EDTSevere Thunderstorm WarningRNKFloyd49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.